Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1976, Volume 44, Issue 4

A Theorem on Decentralized Exchange<787:ATODE>2.0.CO;2-2
p. 787-791

Paul J. Madden

Ostroy and Starr [3] have recently shown how money (a good which may be traded although it satisfies no excess supply/demand) allows decentralized achievement of competitive equilibrium allocations via a round of bilateral trades. Following Jevons [1], monetary exchange is here defined as any trade which decreases the utility of any participant. The consequences of this alternative definition for the Ostroy/Starr thesis are investigated and generalized to cover the case where exchange takes place multilaterally (instead of just bilaterally).

Log In To View Full Content